Persistent wandering atrial pacemaker after epinephrine overdosing – a case report
Department of Pediatrics, College of Medicine and Health Science, United Arab Emirates University, P. O. Box 17666, Al-Ain, UAE
BMC Pediatrics 2013, 13:1 doi:10.1186/1471-2431-13-1Published: 2 January 2013
Long-term complications of sympathomimetic drug overdosing have not been adequately investigated in infants and young children. Despite reports discouraging their use in children, these formulations are frequently administered for “cold-like symptoms”. Their frequent adverse events are different forms of arrhythmias, including multifocal atrial tachycardia.
A 3-year-old toddler developed multifocal atrial tachycardia following an iatrogenic overdose of epinephrine accidentally administered intravenously. His ECG showed wandering atrial pacemaker (p-waves with different origins and configurations) that persisted for at least one year. This event demonstrated the sensitivity of young children to the sympathomimetic drugs, especially overdosing.
Health care providers and parents should be warned of toxicities associated with sympathomimetic drug overdosing. Future studies are needed to determine whether wandering atrial pacemaker is a potential long-term complication of high-dose sympathomimetics.